Alert archive / Arizona / Wind Advisories in 2024

Wind Advisory 35, NWS Las Vegas, NV

December 17, 2024Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Dec 17, 2024, 3:16 AM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Dec 17, 2024, 7:00 PM MST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2024, 3:16 AM MST (10:16 UTC)
In effect from
Dec 17, 2024, 7:00 PM MST
Expired
Dec 18, 2024, 5:00 PM MST
In force
22 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2024-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2024-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3305 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WWUS75 KVEF 171016
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
216 AM PST Tue Dec 17 2024

AZZ002-036-CAZ527-NVZ021-172215-
/O.NEW.KVEF.WI.Y.0035.241218T0200Z-241219T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-Lake Mead
National Recreation Area-
Including the cities of Laughlin, Mohave Valley, Desert Hills,
Topock, Hoover Dam, Needles, Bullhead City, Lake Havasu City, and
Oatman
216 AM PST Tue Dec 17 2024 /316 AM MST Tue Dec 17 2024/

...WIND ADVISORY IN EFFECT FROM 6 PM PST /7 PM MST/ THIS EVENING TO 
4 PM PST /5 PM MST/ WEDNESDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Lake Mohave, Lake Havasu and Fort Mohave, and San 
  Bernardino County-Upper Colorado River Valley.

* WHEN...From 6 PM PST /7 PM MST/ this evening to 4 PM PST /5 PM 
  MST/ Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Winds 
  this strong can make driving difficult, especially for high 
  profile vehicles on Interstate 40 just east of Needles. Rough 
  waves on Lake Mohave and Lake Havasu will create hazardous 
  conditions for small craft.

* ADDITIONAL DETAILS...The strongest winds will be confined between 
  Lake Mohave and Lake Havasu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects. Use extra caution driving high profile 
vehicles. Boaters between Lake Mohave and Lake Havasu are urged to 
postpone plans or remain in sheltered waters.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JA
4 follow-up statements
345 
WWUS75 KVEF 172125
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
125 PM PST Tue Dec 17 2024

AZZ002-036-CAZ527-NVZ021-181100-
/O.CON.KVEF.WI.Y.0035.241218T0200Z-241219T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-Lake Mead
National Recreation Area-
Including the cities of Lake Havasu City, Needles, Topock, Desert
Hills, Bullhead City, Laughlin, Hoover Dam, Oatman, and Mohave
Valley
125 PM PST Tue Dec 17 2024 /225 PM MST Tue Dec 17 2024/

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM PST /7 PM MST/ THIS 
EVENING TO 4 PM PST /5 PM MST/ WEDNESDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Lake Mead National Recreation Area, Lake Havasu and Fort 
  Mohave, and San Bernardino County-Upper Colorado River Valley.

* WHEN...From 6 PM PST /7 PM MST/ this evening to 4 PM PST /5 PM 
  MST/ Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Winds 
  this strong can make driving difficult, especially for high 
  profile vehicles on Interstate 40 just east of Needles. Rough 
  waves on Lake Mohave and Lake Havasu will create hazardous 
  conditions for small craft.

* ADDITIONAL DETAILS...The strongest winds will be confined between 
  Lake Mohave and Lake Havasu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects. Use extra caution driving high profile 
vehicles. Boaters between Lake Mohave and Lake Havasu are urged to 
postpone plans or remain in sheltered waters.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JP
172 
WWUS75 KVEF 181040
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
240 AM PST Wed Dec 18 2024

AZZ002-036-CAZ527-NVZ021-190000-
/O.CON.KVEF.WI.Y.0035.000000T0000Z-241219T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-Lake Mead
National Recreation Area-
Including the cities of Lake Havasu City, Topock, Mohave Valley,
Needles, Desert Hills, Bullhead City, Oatman, Hoover Dam, and
Laughlin
240 AM PST Wed Dec 18 2024 /340 AM MST Wed Dec 18 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST /5 PM MST/ THIS 
AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Lake Mohave, Lake Havasu and Fort Mohave, and San 
  Bernardino County-Upper Colorado River Valley.

* WHEN...Until 4 PM PST /5 PM MST/ this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Winds 
  this strong can make driving difficult, especially for high 
  profile vehicles on Interstate 40 just east of Needles. Rough 
  waves on Lake Mohave and Lake Havasu will create hazardous 
  conditions for small craft.

* ADDITIONAL DETAILS...The strongest winds will be confined between 
  Lake Mohave and Lake Havasu. Speeds will gradually decrease in the 
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects. Use extra caution driving high profile 
vehicles. Boaters between Lake Mohave and Lake Havasu are urged to 
postpone plans or remain in sheltered waters.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JA
158 
WWUS75 KVEF 182218
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
218 PM PST Wed Dec 18 2024

AZZ002-036-CAZ527-NVZ021-190000-
/O.CON.KVEF.WI.Y.0035.000000T0000Z-241219T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-Lake Mead
National Recreation Area-
Including the cities of Hoover Dam, Lake Havasu City, Topock,
Oatman, Needles, Mohave Valley, Desert Hills, Bullhead City, and
Laughlin
218 PM PST Wed Dec 18 2024 /318 PM MST Wed Dec 18 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST /5 PM MST/ THIS 
AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 40 mph expected.

* WHERE...Lake Mead National Recreation Area, Lake Havasu and Fort 
  Mohave, and San Bernardino County-Upper Colorado River Valley.

* WHEN...Until 4 PM PST /5 PM MST/ this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Winds 
  this strong can make driving difficult, especially for high 
  profile vehicles on Interstate 40 just east of Needles. Rough 
  waves on Lake Mohave and Lake Havasu will create hazardous 
  conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects. Use extra caution driving high profile 
vehicles. Boaters between Lake Mohave and Lake Havasu are urged to 
postpone plans or remain in sheltered waters.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JP
576 
WWUS75 KVEF 182334
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
334 PM PST Wed Dec 18 2024

AZZ002-036-CAZ527-NVZ021-190045-
/O.EXP.KVEF.WI.Y.0035.000000T0000Z-241219T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-Lake Mead
National Recreation Area-
Including the cities of Needles, Laughlin, Bullhead City, Desert
Hills, Mohave Valley, Hoover Dam, Oatman, Topock, and Lake Havasu
City
334 PM PST Wed Dec 18 2024 /434 PM MST Wed Dec 18 2024/

...WIND ADVISORY WILL EXPIRE AT 4 PM PST /5 PM MST/ THIS AFTERNOON...

Winds are decreasing across the area and the Wind Advisory has been 
allowed to expire.

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

MW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Dec 16, 9:08 PM MST, 6 hours 8 minutes earlier.

Area forecast discussion, Dec 16, 9:08 PM MST, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
808 PM PST Mon Dec 16 2024

.SYNOPSIS...

Cloudy skies today will give way to sunshine for the rest of the
week, with breezy north winds expected through the Lower CRV
Tuesday into Wednesday. Otherwise, fairly quiet pattern is ahead
with high amplitude ridging developing midweek onward with above
normal temperatures areawide. The next in a series of troughs to
impact the region looks to arrive next weekend, with precipitation
largely confined to the eastern Sierra.

&&

.UPDATE...Another day, another tally in the days since Las Vegas had
measurable rain column, making today the 156th day in a row without
at least 0.01" of rain. With an upper-level ridge setting up over
the region for the week, dry conditions will persist, further
extending this streak and exacerbating the drought in southern
Nevada. As this ridge sets up over the Desert Southwest tomorrow we
will see an enhanced north-south oriented surface pressure gradient,
resulting in locally gusty winds down the Colorado River Valley.
Outside of the Colorado River Valley, weather across the rest of the
region will remain relatively mild. With an upper-level ridge in
place through the work week, warmer than normal temperatures and
calm weather will continue through the end of the week.

&&

.PREV DISCUSSION...212 PM PST Monday December 16 2024...

.DISCUSSION...

Latest water vapor imagery indicates a weak, low-amplitude
shortwave translating eastward from the Pacific Northwest across
the Great Basin. This feature is responsible for the substantial
high clouds over the region today, as well as the breezy to windy
conditions across the higher elevations of the eastern Sierra.
Fortunately, the weaker nature of this system compared to the
system over the weekend means that these winds will largely remain
confined to the passes and ridgetops, mitigating downsloping
effects across the Owens Valley. On the heels of this system,
light and diurnal winds shift to the north and northwest on
Tuesday, with the strongest winds through the Lower Colorado River
Valley from roughly Laughlin-Bullhead City south through Needles
to Lake Havasu City. Currently, there is a 50-75% probability for
wind gusts over 35 mph across this area on Tuesday afternoon,
increasing to 90-100% Tuesday night. While these winds are
expected to be localized due to terrain influences, hazardous
boating conditions will be possible on and around Lake Mohave,
especially Tuesday evening through Wednesday.

As the aforementioned shortwave departs, the upper pattern becomes
increasingly amplified as ridging develops over the western third
of the CONUS in spite of another fast-moving trough that skirts
eastward along the US/Canada border. This pattern will maintain
high pressure over southern Nevada, southeastern California, and
northwestern Arizona, and locally that means dry conditions, light
winds, and above normal temperatures with highs in the 60s and
lower 70s across lower elevations, and 50s in the mountains. This
pattern holds through the end of the week, and ensembles remain in
very good agreement regarding the next trough that looks to
impact the area Saturday into Sunday. Similar to other recent
systems, this trough looks to remain to just to the north of the
area, with low (10-20%) precipitation chances confined mainly to
the eastern Sierra next weekend. However, details may change
between now and then regarding the speed, amplitude, and
associated impacts, so stay tuned.

&&

.AVIATION...For Harry Reid...Light winds favoring typical diurnal
trends will continue into Tuesday morning. By late Tuesday morning,
northerly winds of around 10 knots can be expected as a weak trough
passes north and east of the Vegas Valley.  Guidance also shows a 20
percent chance of seeing a few gusts to 15 knots, mainly after 20Z
tomorrow. Clouds will increase overnight to SCT-BKN, but bases are
expected to remain AOA 15kft AGL, limiting impacts to the terminal
area.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds following typical diurnal directional
trends are forecast for the Las Vegas Valley and western Mojave
Desert.  Winds in the Owens Valley will also remain light, although
a few gusts over 20kts are possible close to the Sierra this
afternoon and evening.  Winds in the lower Colorado River Valley
will continue to be northerly into Tuesday, with afternoon gusts of
up to 25 knots possible near KIFP today.  Clouds will increase
northwest to southeast overnight to SCT-BKN, but bases are expected
to remain AOA 15kft AGL, limiting aviation impacts to the region.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Stessman
DISCUSSION...Phillipson
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Arizona, 2024Wind Advisories in California, 2024Wind Advisories in Nevada, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.